Pennsylvania, 2013Damaging Winds in Pennsylvania, December 22, 2013
December 22, 2013 · NWS PBZ · 6 events in 6 counties and zones
A low pressure system moving towards the Great Lakes helped to push a strong cold front across the Ohio Valley in the early morning hours of the 22nd. A shallow convective line of thunderstorms developed along the front, providing for some strong to severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moving towards the Great Lakes helped to push a strong cold front across the Ohio Valley in the early morning hours of the 22nd. A shallow convective line of thunderstorms developed along the front, providing for some strong to severe wind gusts. Damage was reported in several locations across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 22, 1:40 AM EST, 1 hour earlier.
Area forecast discussion, Dec 22, 1:40 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 AM EST SUN DEC 22 2013
.SYNOPSIS...
PASSAGE OF A COLD FRONT WILL SPREAD MORE RAIN OVER THE REGION THIS
MORNING AND BRING A RETURN OF MORE SEASONABLE WEATHER.
&&
.NEAR TERM /THROUGH TODAY/...
UPDATE ISSUED FOR SEVERE THUNDERSTORM WATCH WHICH WILL CONSIST OF
SHALLOW CONVECTION WITH DAMAGING WIND GUSTS.
RAPIDLY PROGRESSING LOW PRES WL MOVE OVR THE GREAT LAKES THIS MRNG
AND DRAG THE RAIN FOCUSING FRONT ACRS THE UPR OHIO REGION. ONLY
CHANGES NEEDED TO THE FORECAST WERE TWEAKS TO TIMING AND WINDS.
THE FLOOD WATCH CONTS...AND SHALLOW CONVECTION WL CONT TO BE
MONITORED FOR GUSTS.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
COLD FRONT WILL BE EAST OF OUR AREA BY TNGT AND PCPN CHCS WL
RAPIDLY DIMINISH. THE NXT CONCERN WL BE DEEP MID TROF AND
ASSOCIATED COLD POOL PROGGED FOR A MONDAY NGT ENCROACHMENT...AND
TUES PASSAGE OVR THE REGION.
SNOW SHWR CHCS WL THUS BE ON THE INCRS...WITH BTR CHC ON TUE WITH
PASSAGE OF THE TROF AXIS...AND IN THE COLD FLOW IN ITS WAKE.
PROGRESSION OF THE SHRTWV AND RAPID SBSDNC ONSET SHOULD DROP
INVERSION AND LIMIT ACCUMULATION POTENTIAL...BUT ANY SNOW THAT
DOES ACCUMULATE...ESPECIALLY FM PIT N AND EWD...WL STAY FOR
CHRISTMAS GIVEN THE COLD TEMPS.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
BLDG HIGH PRES SHOULD END ANY SNOW SHWRS TUE EVE...WITH DRY
WEATHER CONTG WED. A WK CLIPPER IS PROGGED FOR THU...THOUGH TIMING
AND STRENGTH DIFFERENCES IN THE MDLS PRECLUDE MORE THAN A SLGT CHC
MENTION FOR SNOW SHWRS ATTM. BLDG HIGH PRES IS EXPD AGAIN BY THE
END OF THE WK. OVERALL...TEMPS SHOULD AVG BLO SEASONAL LVLS THRU
THE PD.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
CONDS WL DETERIORATE TO MVFR AND OCNL IFR AS GUSTY SHWRS
ASSOCIATED WITH A CDFNT MOVE ACRS THE RGN. A LLVL JET WL MAINTAIN
THE LLVL WND SHEAR THREAT INTO SUN MRNG AS WELL. AFT FROPA EXP
MVFR CIGS TO LINGER INTO SUN BEFORE SOME IMPROVEMENT TO LOW END
VFR. GUSTY SW WNDS WL DVLP AFT FROPA BEFORE DCRG TWD EVE.
.OUTLOOK.../MONDAY THROUGH THURSDAY/...
OCNL RSTRNS ARE PSBL THRU TUEN ESP N OF PIT AS AN UPR LVL TROF
MOVES ACRS THE GT LKS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ039>041-048-057.
PA...FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ007>009-013.
WV...NONE.
&&
Hazardous weather outlook, Dec 22, 1:40 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 AM EST SUN DEC 22 2013
OHZ039>041-048-057-PAZ007>009-013-230645-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MUSKINGUM-MERCER-VENANGO-
FOREST-LAWRENCE-
140 AM EST SUN DEC 22 2013
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 589 IN EFFECT UNTIL 7 AM EST THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ049-050-058-059-068-069-PAZ014>016-020>023-029-031-073>076-
WVZ001>004-012-021>023-041-230645-
GARRETT-HARRISON-JEFFERSON OH-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
140 AM EST SUN DEC 22 2013
...SEVERE THUNDERSTORM WATCH 589 IN EFFECT UNTIL 7 AM EST THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Dec 22, 1:05 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
105 AM EST SUN DEC 22 2013
OHZ039>041-048>050-057>059-068-069-220700-
BELMONT OH-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-
HARRISON OH-JEFFERSON OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
TUSCARAWAS OH-
105 AM EST SUN DEC 22 2013
...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT THE REGION...
AT 101 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED SHOWERS WITH STRONG WIND GUSTS ALONG A LINE FROM 7 MILES
NORTH OF WALHONDING TO 20 MILES SOUTH OF NEW LEXINGTON...MOVING
NORTHEAST AT 60 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
WALHONDING... NEW GUILFORD... NELLIE...
DILLON STATE PARK... COOPERDALE... EAST FULTONHAM...
WARSAW... LAYLAND... BLISSFIELD...
ZANESVILLE... DRAKE... CANNELVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4001 8220 4045 8219 4045 8168 4064 8167
4066 8125 4073 8123 4074 8109 4091 8108
4091 8091 4093 8085 4093 8084 3981 8105
3961 8159 3967 8165 3975 8165 3976 8207
3981 8209 3981 8217 3990 8217 3992 8224
07Local storm report, Dec 22, 1:36 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
136 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 AM TSTM WND DMG ZANESVILLE 39.95N 82.01W
12/22/2013 MUSKINGUM OH PUBLIC
SHINGLES BLOWN OFF ROOF AND CHIMNEY BLOWN DOWN.
&&
EVENT NUMBER PBZ1303636
07Local storm report, Dec 22, 1:52 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
152 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 AM TSTM WND DMG CAMBRIDGE 40.02N 81.59W
12/22/2013 GUERNSEY OH LAW ENFORCEMENT
TREES DOWN...SCATTERED AROUND COUNTY
&&
EVENT NUMBER PBZ1303637
15Local storm report, Dec 22, 2:06 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM TSTM WND DMG TUSCARAWAS 40.40N 81.40W
12/22/2013 TUSCARAWAS OH LAW ENFORCEMENT
SCATTERED TREES DOWN...INCLUDING 5 LARGE ONES
&&
EVENT NUMBER PBZ1303638
15Local storm report, Dec 22, 2:18 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 AM TSTM WND DMG BELMONT 40.03N 81.04W
12/22/2013 BELMONT OH LAW ENFORCEMENT
TREES DOWN AROUND COUNTY. TRAMPOLENE LAUNCHED.
&&
EVENT NUMBER PBZ1303639
15Local storm report, Dec 22, 2:40 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM TSTM WND GST 1 WNW WHEELING 40.08N 80.71W
12/22/2013 M55 MPH OHIO WV ASOS
&&
EVENT NUMBER PBZ1303640
15Thunderstorm Wind, Venango
- When
- December 22, 2:40 AM EST
- Where
- Venango County, Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 41.400, -79.850
Local 911 center reported a couple of trees down in county.
Thunderstorm Wind, Beaver
- When
- December 22, 2:45 AM EST
- Where
- Beaver County, Hookstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- NWS Employee
- Coordinates
- 40.600, -80.480
National Weather Service employee reported a large tree down across State Route 30, 1 mile east of Route 18.
Thunderstorm Wind, Washington
- When
- December 22, 2:59 AM EST
- Where
- Washington County, Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.180, -80.250
Emergency manager reported trees down across the county.
Thunderstorm Wind, Butler
- When
- December 22, 3:10 AM EST
- Where
- Butler County, Butler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.850, -79.880
Local 911 call center reported a few trees down across the county.
Thunderstorm Wind, Allegheny
- When
- December 22, 3:18 AM EST
- Where
- Allegheny County, Pittsburgh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.430, -79.980
Emergency manager reported trees and wires down, centered around the South Hills.
Thunderstorm Wind, Jefferson
- When
- December 22, 3:45 AM EST
- Where
- Jefferson County, 0.95 mi S of Port Barnett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 41.156, -79.052
Local 911 call center reported a tree blocking the roadway at the intersection of route 322 and Knox Dale Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in West Virginia, December 22, 2013$118,000 · 52 kt wind · 17 events
- Flood and Damaging Winds in Ohio, December 22, 2013$31,000 · 56 kt wind · 7 events
- Damaging Winds in Tennessee, December 22, 2013$28,000 · 52 kt wind · 5 events
- Damaging Winds in Kentucky, December 22, 2013$2,000 · 52 kt wind · 24 events
- Extreme Cold in South Dakota, December 22 to 23, 201322 events
- Winter Storm in Wisconsin, December 22, 201320 events
- Extreme Cold in Minnesota, December 22 to 24, 201317 events
- Extreme Cold in North Dakota, December 22 to 23, 201310 events
- Damaging Winds in Ohio, December 22, 2013$9,000 · 50 kt wind · 9 events
- Avalanche in Colorado, December 22, 20131 injured · 1 event
- Winter Storm in Wisconsin, December 22, 20137 events
- Winter Weather in Michigan, December 22 to 24, 20137 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489121, 489119, 489122, 489124, 489126, 489120.